Alert archive / Tennessee / Flash Flood Watches in 2017
Flash Flood Watch 8, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at Dec 21, 2017, 1:46 PM CST for 38 counties in Tennessee. It took effect at Dec 22, 2017, 12:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2017, 1:46 PM CST (19:46 UTC)
- In effect from
- Dec 22, 2017, 12:00 PM CST
- Expired
- Dec 23, 2017, 9:05 AM CST
- In force
- 21 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
All 38 counties
Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739 WGUS64 KOHX 211946 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Nashville TN 146 PM CST Thu Dec 21 2017 ...A Flash Flood Watch is in effect for Middle Tennessee from noon Friday until noon Saturday... .A strong frontal system will begin spreading rain across Middle Tennessee on Friday, with the heaviest rain likely occurring Friday night, and then tapering off on Saturday. Storm total rainfall amounts of 2 to 4 inches are expected across the mid state. Locally higher amounts are possible. TNZ005>011-023>034-056>066-075-077>080-093>095-221000- /O.NEW.KOHX.FF.A.0008.171222T1800Z-171223T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 146 PM CST Thu Dec 21 2017 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... The National Weather Service in Nashville has issued a * Flash Flood Watch for a portion of Middle Tennessee, including the following areas, Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland, Davidson, De Kalb, Dickson, Fentress, Giles, Grundy, Hickman, Houston, Humphreys, Jackson, Lawrence, Lewis, Macon, Marshall, Maury, Montgomery, Overton, Perry, Pickett, Putnam, Robertson, Rutherford, Smith, Stewart, Sumner, Trousdale, Van Buren, Warren, Wayne, White, Williamson, and Wilson. * From Friday afternoon through Saturday morning. * Heavy rainfall will develop by Friday afternoon and will last through the night and into Saturday morning before tapering off. Total rainfall amounts of 2 to 4 inches are expected. * Rapid rises along creeks and streams are possible. Ditches and drainage areas could overflow. Normally flood-prone areas are highly susceptible. Since the heaviest rain will occur Friday night, you are advised to exercise caution while driving. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
523 WGUS64 KOHX 220918 FFAOHX Flood Watch National Weather Service Nashville TN 318 AM CST Fri Dec 22 2017 ...A Flash Flood Watch is in effect for Middle Tennessee from noon today until noon Saturday... .A strong frontal system will begin spreading rain across Middle Tennessee today, with the heaviest rain likely occurring this afternoon through the early morning hours Saturday, and then tapering off later Saturday morning. Storm total rainfall amounts of 2 to 4 inches are expected across the mid state with locally higher amounts possible. TNZ005>011-023>034-056>066-075-077>080-093>095-230600- /O.CON.KOHX.FF.A.0008.171222T1800Z-171223T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 318 AM CST Fri Dec 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON CST TODAY THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * A portion of Middle Tennessee, including the following areas, Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland, Davidson, De Kalb, Dickson, Fentress, Giles, Grundy, Hickman, Houston, Humphreys, Jackson, Lawrence, Lewis, Macon, Marshall, Maury, Montgomery, Overton, Perry, Pickett, Putnam, Robertson, Rutherford, Smith, Stewart, Sumner, Trousdale, Van Buren, Warren, Wayne, White, Williamson, and Wilson. * From noon CST today through noon Saturday. * Heavy rainfall will develop by Friday afternoon and will last through the night and into Saturday morning before tapering off. Total rainfall amounts of 2 to 4 inches are expected with locally higher amounts possible. * Rapid rises along creeks and streams are possible. Ditches and drainage areas could overflow. Typically flood-prone areas are highly susceptible to flooding. If you encounter any flooded roads, remember to turn around don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
099 WGUS64 KOHX 222109 FFAOHX Flood Watch National Weather Service Nashville TN 309 PM CST Fri Dec 22 2017 ...A Flash Flood Watch is in effect for Middle Tennessee until noon Saturday... .A strong frontal system will continue producing heavy rain across Middle Tennessee tonight and Saturday morning. Additional amounts of 1 to 3 inches of rain are expected across the mid state tonight and Saturday morning. These rains will fall on ground that is already nearly saturdated, and will increase the risk of flash flooding. TNZ005>011-023>034-056>066-075-077>080-093>095-231000- /O.CON.KOHX.FF.A.0008.000000T0000Z-171223T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 309 PM CST Fri Dec 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * A portion of Middle Tennessee, including the following areas, Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland, Davidson, De Kalb, Dickson, Fentress, Giles, Grundy, Hickman, Houston, Humphreys, Jackson, Lawrence, Lewis, Macon, Marshall, Maury, Montgomery, Overton, Perry, Pickett, Putnam, Robertson, Rutherford, Smith, Stewart, Sumner, Trousdale, Van Buren, Warren, Wayne, White, Williamson, and Wilson. * Through Saturday morning * Heavy rainfall will continue Friday night and Saturday morning. Additional rainfall amounts of 1 to 3 inches are expected. These rains will fall on ground that is already nearly saturated from Friday's rain. * Rapid rises along creeks and streams are possible. Ditches and drainage areas could overflow. Typically flood-prone areas are highly susceptible to flooding. If you encounter any flooded roads, remember to turn around don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
390 WGUS64 KOHX 231005 FFAOHX Flood Watch National Weather Service Nashville TN 405 AM CST Sat Dec 23 2017 ...A Flash Flood Watch is in effect for Middle Tennessee until noon Today... .A strong frontal system will continue producing heavy rain across Middle Tennessee through this morning. Additional amounts of 1 to 2 inches of rain are expected across the mid state by late morning. These rains will fall on ground that is already nearly saturated, and will increase the risk of flash flooding. TNZ005>011-023>034-056>066-075-077>080-093>095-231800- /O.CON.KOHX.FF.A.0008.000000T0000Z-171223T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 405 AM CST Sat Dec 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CST TODAY... The Flash Flood Watch continues for * A portion of Middle Tennessee, including the following areas, Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland, Davidson, De Kalb, Dickson, Fentress, Giles, Grundy, Hickman, Houston, Humphreys, Jackson, Lawrence, Lewis, Macon, Marshall, Maury, Montgomery, Overton, Perry, Pickett, Putnam, Robertson, Rutherford, Smith, Stewart, Sumner, Trousdale, Van Buren, Warren, Wayne, White, Williamson, and Wilson. * Until noon CST today. * Heavy rainfall will continue this morning. Additional rainfall amounts of 1 to 2 inches are expected. These rains will fall on ground that is already nearly saturated from Friday's rain. * Rapid rises along creeks and streams are possible. Ditches and drainage areas could overflow. Typically flood-prone areas are highly susceptible to flooding. If you encounter any flooded roads, remember to turn around don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
140 WGUS64 KOHX 231505 FFAOHX Flood Watch National Weather Service Nashville TN 905 AM CST Sat Dec 23 2017 ...Flash Flood Watch Cancelled... .Widespread heavy rain has moved east of the area. TNZ005>011-023>034-056>066-075-077>080-093>095-231615- /O.CAN.KOHX.FF.A.0008.000000T0000Z-171223T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 905 AM CST Sat Dec 23 2017 ...FLASH FLOOD WATCH IS CANCELLED... Showers are expected to continue today but additional rainfall amounts are likely to be below 1/4 inch. Flooding along some area rivers and streams however will continue the next few days. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Dec 21, 1:36 PM CST, 10 minutes earlier.
Area forecast discussion, Dec 21, 1:36 PM CST, 10 minutes before
Area Forecast Discussion National Weather Service Nashville TN 136 PM CST Thu Dec 21 2017 .DISCUSSION... Significant advection of warm, moist air is underway across Middle Tennessee this afternoon, despite the continued absence of sunshine. A warm front has developed to our north that joins a surface low that is currently situated over northeast Oklahoma, with a cold front extending southwestward from the low. This frontal system will continue approaching Middle Tennessee during the next several hours. We may see some light precipitation develop generally west of I-65 late tonight, but the bulk of the expected rainfall won't really get going until tomorrow. Given that QPF's with this system remain so high, am issuing a Flash Flood Watch for all of Middle Tennessee from noon Friday until noon Saturday. Storm total QPF's are running 2-4", which is a little less than what we were expecting before, but still sufficient for the FFA, especially given the rainfall we just experienced yesterday. It appears that the heaviest rainfall will occur Friday night. Various models suggest a ~50 knot 850 mb jet becoming established by 06Z Saturday, with copious isentropic lift in the low to mid levels. Model soundings are also wringing out unseasonably high values of precipitable water during this time frame, so all the ingredients appear to be in place for a significant rainfall event. Also, the models bring a surface low directly across Middle Tennessee between 00Z and 12Z Saturday, and with forecast soundings suggesting small amounts of instability, am also including isolated convection Friday afternoon and Friday night. But the primary emphasis will be heavy rainfall. The surface front should be entirely east of Middle Tennessee by 15Z Saturday, with rainfall rates tapering off behind the front. Cold advection afterwards will be significant. Temperatures Saturday night will drop well into the 30's, and well into the 20's on Christmas Eve. Also, the Cumberland Plateau may see light snow Sunday evening owing to a weak shortwave passage, but it doesn't appear to be significant at this time. && .AVIATION... 18Z TAF DISCUSSION. Widespread IFR ceilings have been slow to lift and expected to generally remain this way, although some breaks into MVFR are likely later this afternoon, at least for a few hours. IFR expected to redevelop later this evening and overnight ahead of precipitation that will overspread the region early Friday. This activity will initially begin light, possibly as drizzle, then increase in intensity by late Friday morning and last through much of the day and evening. Prolonged IFR or LIFR is likely through this time. && .PRELIMINARY POINT TEMPS/POPS... Nashville 53 63 49 52 34 / 20 90 90 90 10 Clarksville 52 61 43 46 31 / 20 90 100 80 10 Crossville 49 58 53 56 34 / 10 70 80 100 20 Columbia 52 64 52 54 34 / 30 80 90 90 10 Lawrenceburg 52 64 54 57 35 / 20 80 80 90 10 Waverly 53 62 45 47 32 / 30 90 100 80 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Friday afternoon through Saturday morning for Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-Grundy-Hickman-Houston-Humphreys- Jackson-Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Overton- Perry-Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-Sumner- Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......08 AVIATION........Hawblitzel
Hazardous weather outlook, Dec 21, 5:12 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CST Thu Dec 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CST Thu Dec 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A second round of showers and thunderstorms with moderate to heavy rainfall is anticipated from Friday into Saturday, with an additional 2 to 6 inches of rain possible. These rains will be falling on grounds that are already quite moist, and may produce flooding. If you are planning travel across the Mid-State this weekend, stay tuned to a reliable source of weather information, and listen for any watches or warnings that might be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary Friday and Friday night for flooding concerns.
Nearby
Flash Flood Watches in Tennessee, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.